Texas, 2012

Drought in Texas, June 12 to 30, 2012

June 12 to 30, 2012 · NWS BRO · 1 event in 1 county or zone

Periodic strong to severe thunderstorms from late March through mid May gradually alleviated the Severe and greater drought conditions that had developed earlier in March across Hidalgo County. Unfortunately, lack of rainfall in early to mid June combined with hot temperatures and high evaporation rates returned Severe Drought to pockets of the County as the month progressed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Periodic strong to severe thunderstorms from late March through mid May gradually alleviated the Severe and greater drought conditions that had developed earlier in March across Hidalgo County. Unfortunately, lack of rainfall in early to mid June combined with hot temperatures and high evaporation rates returned Severe Drought to pockets of the County as the month progressed. These conditions would worsen in July as heavy rain events painted the corners of the Rio Grande Valley, leaving the most populated portion of the region with little to no rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 11, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 11, 11:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1228 AM CDT TUE JUN 12 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...MVFR CONDITIONS ARE EXPECTED THROUGH THE OVERNIGHT
HOURS WITH CLOUD DECKS AROUND 1500 FEET AND LIGHT WINDS. FULL VFR
CONDITIONS WILL RETURN TOMORROW AS CEILINGS RISE AND SURFACE WINDS
INCREASE TO BREEZY LEVELS.
&&

.PREV DISCUSSION... /ISSUED 815 PM CDT MON JUN 11 2012/

DISCUSSION...AFTER EVALUATION OF TODAYS HEAT AND HEAT INDEX VALUES
AS WELL AS EXPECTED SLIGHT INCREASE OF GULF MOISTURE ON TUESDAY
DECIDED TO ADD BROOKS AND JIM HOGG TO THE HEAT ADVISORY.
ZONES...NPW AND HAVE BEEN ISSUED. OVERNIGHT CREW AND/OR TUESDAY
DAY CREW WILL REEVALUATE FOR EXTENSION OF THE ADVISORY INTO
WEDNESDAY.

PREV DISCUSSION... /ISSUED 636 PM CDT MON JUN 11 2012/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...CLOUDS MOVING INTO THE KPIL AND KBRO VICINITY TO
SPREAD STEADILY OR FORM FARTHER NORTHWEST THROUGH THE NIGHT. LOW
LEVEL INVERSION TO LOWER AS EVENING PROGRESSES WITH THE STRATUS
LAYER RANGING BETWEEN 1500 AND 2500 FEET TONIGHT. STRATUS TO MIX
OUT MID MORNING TUESDAY WITH SCT CU PRODUCING VFR CONDITIONS.
EXTREME HEATING ACROSS THE REGION WILL LOWER DENSITY ALTITUDES
BETWEEN 11AM AND 7 PM. SOUTHEAST WINDS TO GUSTS TO 25 KNOTS AT
TIMES TUESDAY.

PREV DISCUSSION... /ISSUED 157 PM CDT MON JUN 11 2012/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
THE HEAT WILL BE THE MAIN ISSUE IN THE SHORT TERM. HIGH PRESSURE
ALOFT WILL PROVIDE SUBSIDENCE ACROSS DEEP SOUTH TEXAS THROUGH
TUESDAY NIGHT. SURFACE HIGH PRESSURE OVER THE GULF OF MEXICO WILL
RESULT IN ONSHORE WINDS AND INCREASING LOW LEVEL MOISTURE. OVERNIGHT
TEMPERATURES TONIGHT AND TUESDAY NIGHT WILL BE WARM IN THE UPPER 70S
INLAND TO LOW 80S NEAR THE COAST. LOW CLOUDS ARE EXPECTED TO DEVELOP
LATE TONIGHT AND AGAIN TOMORROW NIGHT DUE TO LOW LEVEL MOISTURE IN
PLACE ACROSS THE REGION. HOT TEMPERATURES AND DRY WEATHER COMBINED
WITH HIGH RELATIVE HUMIDITIES WILL CONTINUE TO PRODUCE HEAT ADVISORY
CONDITIONS ACROSS THE REGION ON TUESDAY. HIGH TEMPERATURE ON TUESDAY
WILL BE THE LOW TO MID 90S NEAR THE COAST TO AS HIGH AS 110 NEAR
FALCON LAKE WITH HEAT INDEX VALUES BETWEEN 111 AND 114 DEGREES ARE
EXPECTED ON TUESDAY. /63/

LONG TERM /WEDNESDAY THROUGH MONDAY/...
THERE IS NOT A LOT OF RAVELMENT IN THE LONG TERM PORTION OF THE
FORECAST THIS AFTERNOON.  HOT AND DRY WITH THE WEATHER WORDS FOR
MUCH OF THE LONG TERM PORTION OF THE FORECAST.

RIDGING...BOTH AT THE SURFACE AND ALOFT...IS EXPECTED TO REMAIN IN
CONTROL OF OUR WEATHER CONDITIONS THROUGH MUCH OF THE DAY 3 THROUGH
7 PERIOD.  THE SUBSIDENT CONDITIONS SHOULD CONTINUE THE HOT AND
/MOSTLY/ DRY WEATHER TREND...WITH BOTH HIGHS AND LOWS REMAINING
ABOVE NORMAL FOR MID-JUNE.

SOME CHANGES MAY BEGIN TO OCCUR IN THE OVERALL WEATHER PATTERN BY
THIS WEEKEND...AS AN UPPER TROUGH MOVES ONSHORE THE PACIFIC COAST.
WHEN THIS OCCURS...THE SHORTWAVE RIDGING MAY START TO WEAKEN ACROSS
OUR AREA.  THE MEDIUM RANGE MODELS ALSO CONTINUE TO SUGGEST THE
POSSIBILITY THAT A WEAK MID-LEVEL WAVE MAY MOVE WESTWARD ACROSS THE
BAY OF CAMPECHE.  THESE TWO FACTORS MAY LEAD TO SLIGHTLY BETTER ODDS
OF SEEING SOME CONVECTION...ESPECIALLY ON THE SEABREEZE.  BECAUSE OF
DISCREPANCIES IN THE TIMING AND LOCATION OF THIS FEATURE...I WILL
KEEP ANY SHOWER AND THUNDERSTORM PROBABILITIES AT OR BELOW 14
PERCENT FOR THE SATURDAY THROUGH MONDAY PERIOD.  /53/

MARINE...
TONIGHT THROUGH TUESDAY NIGHT...BUOY 42020 REPORTED SOUTH WINDS
AROUND 12 KNOTS GUSTING TO AROUND 14 KNOTS WITH SEAS SLIGHTLY UNDER
4.7 FEET WITH A PERIOD OF 6 SECONDS AT 1250 CDT/1750 UTC. LIGHT TO
MODERATE SOUTHEAST WINDS AND MODERATE SEAS ARE EXPECTED TO PREVAIL
ACROSS THE LOWER TEXAS COASTAL WATERS AS LOW PRESSURE OVER NORTH AND
WEST TEXAS WILL INTERACT WITH HIGH PRESSURE OVER THE GULF OF MEXICO
THROUGH THE PERIOD. SMALL CRAFT EXERCISE CAUTION IS LIKELY THROUGH
THE PERIOD. /63/

WEDNESDAY THROUGH SATURDAY...SOUTHEAST TO SOUTH WINDS SHOULD
CONTINUE OVER THE MARINE AREA THROUGH SATURDAY.  WIND SPEEDS WILL
LIKELY INCREASE DURING THE THURSDAY TO FRIDAY TIME FRAME AS THE
PRESSURE GRADIENT STRENGTHENS OVER THE REGION.  THIS MAY NECESSITATE
SMALL CRAFT TO EXERCISE CAUTION TOWARD THE END OF THE WEEK.  /53/
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ248>257.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Jun 11, 3:22 AM CST, 20 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
422 AM CDT MON JUN 11 2012

TXZ248>257-121100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
422 AM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT FOR ALL OF THE RIO GRANDE VALLEY AND
DEEP SOUTH TEXAS EXCEPT JIM HOGG AND BROOKS COUNTY FROM 10 AM CDT
TODAY UNTIL 7 PM CDT TUESDAY.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX READINGS OF 103 TO 108 DEGREES ARE EXPECTED DURING THE
LATE MORNING THROUGH EARLY EVENING HOURS OF THE PERIOD.

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-121100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
422 AM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Hidalgo

When
June 12, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

After April and May rainfall temporarily brought drought relief to Hidalgo County, June brought a hot, rain-free start which soon turned typical early summer dry conditions back to pockets of Severe (D2) Drought. From June 12th through 25th, Severe Drought was confined to the eastern sliver of the County, including Mercedes and Weslaco. By month's end, a second area began developing north of Edinburg.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395120.